Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Birmingham, AL

April 30, 2017Dallas County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 30, 2017, 3:12 PM CDT for Dallas County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2017, 3:12 PM CDT (20:12 UTC)
Expired
Apr 30, 2017, 4:15 PM CDT
In force
63 min
Issued by
NWS Birmingham, AL

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 96 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WWUS84 KBMX 302012
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
312 PM CDT SUN APR 30 2017
 
ALZ040-302115-
Dallas AL-
312 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR DALLAS COUNTY UNTIL 415 PM CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Paul M Grist State Park to near
Boykin. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Selma, Valley Grande, Selmont-West Selmont, Orrville, Gardner Island,
Tyler, Old Cahaba Park, Dallas County Horse Arena, Belknap, Paul M
Grist State Park, Dallas Lake, Memorial Stadium, Burnsville, Potter
Station, Carlowville, Hazen, Minter, Craig Field Aiport, Valley Creek
Junction and Plantersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 8719 3212 8726 3214 8725 3222 8737
      3249 8724 3249 8711 3257 8708 3260 8704
      3268 8702 3266 8702 3266 8692 3254 8691
      3236 8681 3233 8685 3230 8683 3227 8686
      3223 8681 3222 8691 3205 8691 3205 8718
TIME...MOT...LOC 2012Z 268DEG 25KT 3260 8711 3213 8727 

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 30, 1:02 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 30, 1:02 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
102 PM CDT Sun Apr 30 2017

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

Another windy day in store across Central AL. A strong low pressure
system over Kansas/Oklahoma is becoming occluded this morning and
has stretched a cold front down through Central Arkansas and
Louisiana. Rain and storms will push eastward with this front
through the day and approach Central Alabama by the afternoon hours.
There's still quite a bit of uncertainty with the timing, which will
impact the severity. This is the current thinking, but stay tuned
through the day for updates:

Timing:

Latest model runs haven't really helped narrow down the timing of
these storms too much. The HRRR and ARW are certainly the quickest
with the storms entering our western counties around or just after
1:00pm. Some of the other guidance varies from around 4:00pm to
6:00pm for our western counties. Guidance is also hinting at
possibly two waves, but again the timing is still very uncertain.
I'm leaning closer to the ARW solution at this time, which has the
initial line getting into our western counties roughly 1:00pm to
4:00pm and reaching the I-65 corridor around 3:00pm to 6:00pm before
slowing down or possibly stalling. The 2nd line will be getting into
the western counties by the 3:00pm to 6:00pm timeframe, push into
the I-65 corridor around 9:00pm to 12:00am, and will push the whole
system through Montgomery and the eastern counties after midnight
and through 4:00-6:00am Monday morning.

Impacts:

The main threat with these lines of storms will be damaging winds.
With the quicker trends in the timing for our western counties,
models hint at surface based instability reaching into the 1500-2500
J/kg range. 0-6km bulk shear is on the lower end with the best shear
off to our west, but is still around 35-45kts, which will promote
the organized updrafts with the storms along the QLCS. 0-3km SRH is
above 300 considering the backed surface winds and the strong 850mb
jet with winds >50kts. Therefore, would expect a line of strong
storms that are capable of producing damaging winds. Given the low
level wind profile, can't rule out brief spin-up tornadoes with any
bowing segments or breaks in the line. These threats are greatest in
the western counties as the line potentially could move through
during the peak heating of the day when there is the greatest
instability. As the line pushes east of the I-65 corridor during the
evening and overnight hours we have lost a lot of the surface based
instability, but values remain around 400 - 800 J/kg along the line
through 7am in our southeastern counties, which is sufficient for
sustaining strong to severe storms with a QLCS given the wind
profiles are still favorable.
Another concern with this system will be the heavy rainfall
across the western two-thirds of Central AL. PWATs are above the
maximum climatologically, and the first line of storms has the
potential to stall out during the evening hours. Current forecast
is for 1.5 - 2.5 inches for most areas, with some counties in the
west seeing close to 3 inches. Stream flows across Central AL are
at or well below average due to the recent drought, so widespread
flooding isn't expected. However, some localized small streams or
urban areas might see isolated flooding issues.

This system moves out of Central AL Monday morning and low level
ridging builds in across the area clearing out the skies for Monday
and Tuesday. On Wednesday, a positively tilted trough digs southward
into the Southeastern US and develops a surface low over the Gulf
States. Models are still in disagreement with the exact
track/development of this low, so nailing down any specific severe
threats at this point is difficult. Will continue to monitor trends
in the models concerning the severe potential, but at the least,
expect widespread rain Wednesday night into Thursday. Some light
showers may linger into Friday, but confidence is low at this time
considering the differences in the models. For next weekend, models
show ridging building in across much of the Central and Southern US.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

A line of strong to severe TSRA is moving eastward across the west
portions of Central Alabama. Line currently going thru TCL, but
extends somewhat SW from there. Timing line for TSRA as it moves
eastward for northern TAFs. Timing will be a little slower for
MGM/TOI since line does extend SW. Lots of lightning behind
initial line. Also, gradient winds gusty ahead of line outside of
convection. Front moves thru during the predawn hours west with
convection slowly coming to an end. May take till 15z in far
southeast, ie MGM/TOI.

08

&&

.FIRE WEATHER...

Strong gusty winds possible today ahead of an approaching cold
front. Rain chances remain low through this afternoon as the cold
front moves through. There are no major fire weather concerns aside
from the gusty winds. RHs will remain high.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  73  50  79  54 / 100  50  10  10  10
Anniston    60  73  51  79  55 / 100  60  10  10  10
Birmingham  58  74  54  81  59 / 100  30  10  10  10
Tuscaloosa  56  75  53  83  57 / 100  20  10  10  10
Calera      59  75  54  81  58 / 100  30  10  10  10
Auburn      64  74  55  80  59 / 100  80  10  10  10
Montgomery  62  77  54  84  58 / 100  50  10  10  10
Troy        64  77  54  83  57 / 100  80  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 10 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Apr 30, 10:06 AM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1006 AM CDT Sun Apr 30 2017

ALZ011>015-017>050-011815-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1006 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a threat of severe thunderstorms across all of Central
Alabama today through tonight with storms arriving from the west and
spreading across the area into this evening. The threats include
damaging winds, brief tornadoes, and hail. Some heavy rain at times
is possible as well.

Outside of storms, strong gusty gradient winds will be possible
today into this evening. Sustained winds will be 15 to 25 mph with
gusts to 35 mph or higher. The highest winds will be observed in the
higher elevation areas. These gradient winds can be expected through
at least 10 PM this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Some strong to severe thunderstorms are possible across the far
eastern counties through possibly as late as 10 AM.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed at times today on into Monday morning.

08

In the hours before

Local storm report, Apr 30, 2:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     VERNON                  33.75N 88.11W
04/30/2017                   LAMAR              AL   AMATEUR RADIO

            TREE DOWN ON A HOUSE ON 1ST STREET IN
            VERNON. SEVERAL OTHER TREES BLOWN DOWN IN
            AND AROUND TOWN.

&&

MAL
Local storm report, Apr 30, 2:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     2 SW FOWLER'S CROSSROAD 33.79N 87.69W
04/30/2017                   FAYETTE            AL   PUBLIC

            TREES DOWN AND BLOCKING HIGHWAY 102.

&&

MAL
Local storm report, Apr 30, 3:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND DMG     ADAMSVILLE              33.61N 86.95W
04/30/2017                   JEFFERSON          AL   PUBLIC

            A LARGE TREE FELL ON A HOME IN ADAMSVILLE.

&&

MAL
Local storm report, Apr 30, 3:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     TSTM WND DMG     LUPTON                  33.94N 87.40W
04/30/2017                   WALKER             AL   PUBLIC

            SEVERAL TREES BLOWN DOWN NEAR LUPTON.

&&

MAL
Local storm report, Apr 30, 3:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     TSTM WND DMG     6 ENE ECHOLA            33.39N 87.71W
04/30/2017                   TUSCALOOSA         AL   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN NEAR MORMON ROAD AND
            HIGHWAY 171.

&&

MAL
Special weather statement, Apr 30, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
312 PM CDT SUN APR 30 2017

ALZ040-302115-
Dallas AL-
312 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR DALLAS COUNTY UNTIL 415 PM CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Paul M Grist State Park to near
Boykin. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Selma, Valley Grande, Selmont-West Selmont, Orrville, Gardner Island,
Tyler, Old Cahaba Park, Dallas County Horse Arena, Belknap, Paul M
Grist State Park, Dallas Lake, Memorial Stadium, Burnsville, Potter
Station, Carlowville, Hazen, Minter, Craig Field Aiport, Valley Creek
Junction and Plantersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 8719 3212 8726 3214 8725 3222 8737
      3249 8724 3249 8711 3257 8708 3260 8704
      3268 8702 3266 8702 3266 8692 3254 8691
      3236 8681 3233 8685 3230 8683 3227 8686
      3223 8681 3222 8691 3205 8691 3205 8718
TIME...MOT...LOC 2012Z 268DEG 25KT 3260 8711 3213 8727

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:11 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter64 min
Apr 30, 11:28 AM CDTTornado WarningBMXPickens, Sumter47 min
Apr 30, 11:46 AM CDTTornado WarningBMXLamar44 min
Apr 30, 11:53 AM CDTSevere Thunderstorm WarningBMXLamar, Marion52 min
Apr 30, 12:12 PM CDTSevere Thunderstorm WarningBMXFayette, Greene, Pickens, Tuscaloosa63 min
Apr 30, 12:18 PM CDTSpecial Weather StatementBMXGreene, Hale, Marengo57 min
Apr 30, 12:19 PM CDTTornado WarningBMXFayette, Lamar, Marion14 min
Apr 30, 12:37 PM CDTSevere Thunderstorm WarningBMXMarion23 min
Apr 30, 12:39 PM CDTTornado WarningBMXFayette22 min
Apr 30, 12:54 PM CDTSevere Thunderstorm WarningBMXMarion, Walker, Winston66 min
Apr 30, 1:12 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Tuscaloosa, Walker63 min
Apr 30, 1:14 PM CDTSpecial Weather StatementBMXBibb, Hale, Marengo, Perry46 min
Apr 30, 1:45 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson60 min
Apr 30, 2:01 PM CDTSpecial Weather StatementBMXShelby74 min
Apr 30, 2:30 PM CDTSevere Thunderstorm WarningBMXSt. Clair48 min
Apr 30, 2:41 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah64 min
Apr 30, 3:35 PM CDTSpecial Weather StatementBMXEtowah40 min
Apr 30, 3:47 PM CDTSpecial Weather StatementBMXAutauga43 min
Apr 30, 4:16 PM CDTSpecial Weather StatementBMXCoosa29 min
Apr 30, 4:48 PM CDTSpecial Weather StatementBMXClay, Coosa, Elmore, Tallapoosa42 min
Apr 30, 5:19 PM CDTSpecial Weather StatementBMXClay, Randolph41 min
Apr 30, 5:59 PM CDTSpecial Weather StatementBMXCleburne31 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.